Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 101, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 16, 2003, 3:32 PM EDT for Lenawee County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 3:32 PM EDT (19:32 UTC)
- Expired
- Aug 16, 2003, 4:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 85 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDTX 161932 RRA
SVRDTX
MIC091-162015-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
332 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LENAWEE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 415 PM EDT
* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CLINTON...OR 14 MILES
NORTH OF ADRIAN...MOVING SOUTHEAST AT 20 MPH. THIS SEVERE
THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND
HAIL UP TO ONE INCH IN DIAMETER.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLINTON AT 340 PM EDT
TIPTON AT 345 PM EDT
TECUMSEH AT 355 PM EDT
BRITTON AT 405 PM EDT
HOLLOWAY AT 410 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4207 8387 4206 8420 4190 8398 4191 8384
4207 8380
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:10 AM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 16, 11:10 AM EDT, 4 hours 22 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1110 AM EDT SAT AUG 16 2003 SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON/EARLY EVENING FOR SOUTH HALF OF CWA... SURFACE FRONT KICKING OFF CONVECTION THIS MORNING ACROSS FAR NORTH CWA. THIS FRONT WILL SAG SOUTH THROUGH THE AFTERNOON AND EVENING PROVIDING A SOURCE OF LOW LEVEL CONVERGENCE AND LIFT. /CURRENTLY... CONVECTION HAS TENDED TO WEAKEN AS IT MOVES INTO CWA. TWO FACTORS HERE AT PLAY...CONVECTION OUTRUNNING LOW LEVEL FORCING AND POCKET OF WARMER MID LEVEL OVER CWA. EXPECT BOTH OF THESE FACTORS TO BECOME MORE SUPPORTIVE OF CONVECTION THROUGH THE AFTERNOON./ A POTENT UPPER LEVEL JET WILL NOSE INTO SE LOWER MICHIGAN THIS AFTERNOON PLACING SOUTH HALF OF CWA IN FAVORABLE LFQ OF EXIT REGION YIELDING IMPRESSIVE UPPER LEVEL DIVERGENCE. /SHRA-TSRA ONGOING ON A MOP-MBL LINE ARE ASSOCIATED WITH THE NOSE OF THIS JET./ DEW POINTS IN LOW 70S INDICATIVE OF GOOD MOISTURE AVAILABILITY. MODIFIED DTX SOUNDING OF 87/70 YIELDS CAPES IN 3500 J/KG RANGE. MID LEVEL WIND FIELDS IN THE 35 TO 40 KNOT RANGE WILL AID IN CELL ORGANIZATION THIS AFTERNOON. GIVEN TIMING OF SYSTEM INTO CWA...SEVERE THUNDERSTORM POTENTIAL WILL BE M 59 SOUTH...INCREASING TOWARD THE OHIO BORDER. MAIN CONCERN HERE LOOKS TO BE WIND...TO 70 MPH...WITH MID LEVEL JET WORKING IN...AND DRY AIR NOTED IN MID LEVELS. HOWEVER...GIVEN HIGH INSTABILITY AND RELATIVELY STRONG DYNAMICS...CANNOT RULE OUT HAIL TO ONE INCH IN DIAMETER. SOMEWHAT STRONGER MID LEVEL FLOW WILL PROMOTE FASTER CELL MOVEMENT TODAY THAN IN PREVIOUS DAYS...SO URBAN FLOOD POTENTIAL WILL BE REDUCED...BUT NOT ENTIRELY ELIMINATED...AS MOIST ATMOSPHERE AND VIGROUS DYNAMICS WILL PRODUCE HEAVY RAIN IN CELLS. EARLY MORNING DISCUSSION FOLLOWS... ONE MORE HUMID/HOT DAY. MOIST AND UNSTABLE AIRMASS IN PLACE OVER SOUTHEAST MICHIGAN. SURFACE DEW POINTS CONTINUE TO HOVER AROUND 70 DEGREES ACROSS MUCH OF THE CWA. RELIEF IS ON THE WAY HOWEVER...AS A COLD FRONT IS CURRENTLY DROPPING SOUTH THROUGH THE NORTHERN GREAT LAKES. PRETTY GOOD CHANCE FOR SOME SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS THE SOUTHERN THIRD OF THE CWA (IF CONVECTION INITIATES). WARM AIRMASS/MID LEVEL CAP MAY PREVENT STORMS FROM DEVELOPING. THE CANADIAN MODEL IS SHOWING NO MEASURABLE QPF. CAPES SHOULD BUILD TO AROUND 3000 J/KG. 500 MB COLD POOL (-12 C) DROPS INTO NORTHERN LOWER MICHIGAN. FREEZING LEVELS WILL COME CRASHING DOWN DURING THE DAY (FALLING TO 12000 FEET). MUCH BETTER WIND FIELD TODAY AS WELL...AS 50 KNOT JET AT 500 MB NOSES INTO SOUTHERN LOWER MICHIGAN. MESOETA SHOWS THE FRONT MOVING INTO MONROE/LENAWEE COUNTIES AT 21Z...COINCIDENT WITH THE PEAK HEATING OF THE DAY. ONE NEGATIVE IS THE WEAK FLOW IN THE LOW LEVELS. PLAN ON CARRYING 50 POPS NEAR OHIO BORDER...WITH 20 POPS ACROSS THE FAR NORTH. WILL CONTINUE THE MENTION OF MORNING FOG...AS SURFACE VISIBILITIES ARE CURRENTLY BETWEEN 2 AND 3 MILES. MAX TEMPS IN THE UPPER 80S LOOKS OK FOR TODAY. AFTER THE FRONT SLIDES THROUGH LATE TODAY...QUIET WEATHER EXPECTED THROUGH TUESDAY. LARGE UPPER LEVEL RIDGE OVER CENTRAL U.S. WILL AMPLIFY AND EXTEND INTO CENTRAL CANADA...BEFORE FOLDING OVER INTO THE GREAT LAKES REGION ON MONDAY. AT THE SURFACE...HIGH PRESSURE (1020 MB) OVER MANITOBA/ONTARIO WILL SETTLE INTO THE CENTRAL GREAT LAKES REGION BY MONDAY...PROVIDING A FEW DAYS OF DRY WEATHER (BEGINNING SUNDAY). ETA CU RULE SUGGESTING PLENTY OF CU ON SUNDAY...THUS WILL BE GOING WITH THE PARTLY SUNNY FORECAST. DRYER AIR WILL CONTINUE TO FILTER INTO SOUTHEAST MICHIGAN SUNDAY NIGHT/MONDAY AS SURFACE DEW POINTS FALL INTO THE 50S. NO CHANGES MADE BEYOND MONDAY. .DTX...NONE. SF EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Aug 16, 2:09 PM EDT, 1 hour 23 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 209 PM EDT SAT AUG 16 2003 ...SEVERE THUNDERSTORM WATCH 863 IN EFFECT UNTIL 8 PM FOR MUCH OF SOUTHEAST LOWER MICHIGAN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING IN AND SOUTH OF THE SAGINAW VALLEY. SOME OF THESE STORMS MAY BE SEVERE. THE PRIMARY HAZARD WILL BE WIND GUSTS TO 70 MPH WITH HAIL TO ONE INCH IN DIAMETER. AN ISOLATED TORNADO IS POSSIBLE AS WELL. TIMING ON SEVERE THUNDERSTORMS WOULD PLACE THE STORMS IN THE SAGINAW VALLEY...I 69 CORRIDOR...AND M 59 CORRIDOR BETWEEN 2 PM AND 6 PM...I 94 BETWEEN 3 PM AND 7 PM...AND ALONG THE OHIO BORDER BETWEEN 4 PM AND 8 PM. WARM AND HUMID AIR REMAINS IN PLACE OVER ALL OF SOUTHEAST MICHIGAN THIS AFTERNOON. THIS WILL COMBINE WITH DAYTIME HEATING AND A COLD FRONT TO PROVIDE THE OPPORTUNITY FOR THUNDERSTORMS. THE COLD FRONT WILL MOVE FROM THE SAGINAW VALLEY AND THUMB...THEN INTO THE DETROIT AREA BY MID AFTERNOON. STORMS THAT DEVELOP ALONG THE FRONT WILL MOVE QUICKLY TOWARD THE SOUTHEAST AND BE OUT OF SOUTHEAST MICHIGAN BY 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:56 PM EDT | Special Marine Warning | DTX | 49 min | |
| Aug 16, 3:32 PM EDT | Severe Thunderstorm Warning | DTX | Oakland, Wayne | 73 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.